Psychosis can be caused by a:
- mental (psychological) condition
- general medical condition
- substance such as alcohol or drugs
Psychological causes of psychosis
Psychosis can sometimes be part of a specific mental health condition.
For example, schizophrenia, bipolar disorder or severe depression.
The underlying cause of psychosis can affect:
- the type of psychotic episode that happens
- how often episodes happen
Schizophrenia causes a range of psychological symptoms.
- distorted thinking
Learn more about schizophrenia
This is a mental health condition that affects mood. If you have bipolar disorder, you can have episodes of low mood (depression) and high or elated mood (mania).
Learn more about bipolar disorder
Some people with depression also have symptoms of psychosis when they're very depressed. This can be feelings of persistent sadness, including postnatal depression.
Psychosis can also be a result of:
- a traumatic experience
- drug misuse
- alcohol misuse
- side effects of prescribed medicines
- a physical condition – such as a brain tumour
- lack of sleep
General medical conditions
The following medical conditions can trigger psychotic episodes in some people:
- HIV and AIDS
- Alzheimer's disease
- Parkinson's disease
- hypoglycaemia (low level of glucose in the blood)
- multiple sclerosis
- brain tumour
Alcohol misuse and drug misuse can trigger a psychotic episode.
Drugs known to trigger psychotic episodes include:
- amphetamine (speed)
- methamphetamine (crystal meth)
- mephedrone (MCAT or miaow)
- MDMA (ecstasy)
- LSD (acid)
- psilocybins (magic mushrooms)
Psychosis can also happen during drug withdrawal. This is when you suddenly stop taking substances after using them for a long time. The episodes can happen a few weeks after stopping.
Psychosis can also occur as a side effect of some types of medicine. It can also happen as a result of an overdose of that medicine. These are rare.
Do not stop taking prescribed medicine unless your GP or psychiatrist tells you to. See your GP if you're experiencing psychotic side effects caused by medicine.
Content supplied by the NHS and adapted for Ireland by the HSE